Alert archive / Iowa / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 296, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 29, 2024, 4:43 PM CDT for 4 counties in Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2024, 4:43 PM CDT (21:43 UTC)
- Expired
- Aug 29, 2024, 5:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Calhoun County, IA, Crawford County, IA, Pocahontas County, IA, Sac County, IA
The radar
The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1295 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1592 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 4:06 PM CDT, 37 minutes earlier. Its key messages:
- Showers and storms expected rest of the day, especially afternoon to evening with severe weather possible north of I-80; damaging winds remain the main threat
- Lingering showers and storms early Friday with gradually drying weather later in the day
- Little weather of concern later Friday and beyond with cooler and drier weather expected over the next several days
Area forecast discussion, Aug 29, 4:06 PM CDT, 37 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 406 PM CDT Thu Aug 29 2024 .KEY MESSAGES... - Showers and storms expected rest of the day, especially afternoon to evening with severe weather possible north of I-80; damaging winds remain the main threat - Lingering showers and storms early Friday with gradually drying weather later in the day - Little weather of concern later Friday and beyond with cooler and drier weather expected over the next several days && .DISCUSSION... Issued at 405 PM CDT Thu Aug 29 2024 Another hot day as low level warm air advection continues to stream into Iowa, along with plenty of moisture as dewpoints sit in the upper 60s to mid 70s and temperatures reach into the upper to low 90s. These temperatures were a tad warmer than forecast earlier in the day, likely due to the increased mixing over the area given less cloud cover, though per satellite can see cumulus fields over much of the area. This warm and moist environment paired with moderate instability and some weaker shear developed some pop-up showers with minimal lightning over portions of western into central Iowa by late morning into the early afternoon. Looking further west however from radar returns shows a line of developing showers and thunderstorms over eastern Nebraska into northwestern Iowa, along with a cluster of cells just ahead of the boundary in southwest Iowa, with a handful of 40-50+ wind reported so far. However, as these storms continued to track east/southeast over the past hour or so, many of these storms have become cold pool dominant, pushing outflows out much further ahead of this line, leading to decreasing trends in intensity so far. Through the remainder of the afternoon and evening, will see this frontal boundary continue to interact with a favorable environment given moderate instability around 2000-2500 J/kg of CAPE and bulk shear values around 25-30 knots ahead of the boundary. The main hazard of concern will likely remain damaging winds, given inverted-v soundings showing the deeper low level dry air, along with DCAPE values around 1000J/kg and weaker shear which will lead to continued cold pool surges as any outflows outrun the main line. Severe hail cannot be ruled out but remain more of a less than likely threat given high freezing levels around 15 kft and mid- level lapse rates around 6.5-7 C/km over much of Iowa, along with a low but non-zero tornado threat that is mainly limited by the overall lack of strong shear and the potential loss of cold pool interactions. In terms of rainfall, given plenty of moisture and with PWATS in the 1.5-2 inch range and deep warm cloud depths, would expect periods of heavy and efficient rainfall with any stronger storms. Models generally depict rainfall amounts of an inch or less, with pockets of locally higher amounts possible where the heavier rainfall takes place. With the main severe weather potential gradually expected wane into the late evening and early Friday, low level intensification into the overnight may keep efficient rainfall in play over mainly central into southern Iowa. Following this active weather, the cold front is expected to push out of the state as the upper level low tracks eastward out of the far Upper Midwest into Friday, with low level northwest flow becoming widespread across the Central Plains. This will lead to cooler temperatures with this switch to at least weak cold air advection, which will lead to highs roughly 10-15 degrees cooler Friday leading to some relief from the heat. Cloud cover with the departing front will gradually decrease from northwest to southeast through the day, with clearing skies by afternoon to evening. Upper level ridging becoming dominant across the western CONUS into the weekend will lead to dry and pleasant conditions across Iowa. Models continue to show a shortwave just ahead of this ridge, located over the Midwest, which looks to bring another cold front across Iowa later Saturday, though with plenty of drier air and the main area of forcing further northeast, dry conditions will remain. Cooler conditions will follow withs highs generally in the mid to upper 70s Sunday and into early next week, warming a bit into Tuesday though remaining dry with the aforementioned ridge and dry air largely influencing the overall weather pattern over the next several days. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1248 PM CDT Thu Aug 29 2024 VFR conditions remain across the terminals this afternoon, though have seen some weak cells developing over western Iowa, and may continue through the remainder of the afternoon. Confidence remains low on impact over a particular site as these weaker cells pass through, so continued to leave out and will monitor. Otherwise the main chance for showers and thunderstorms arrives over northwest Iowa generally around 00z and will gradually slide across the state with the frontal passage into Friday. Given higher confidence in the overall system bringing more widespread shower and storm activity, have included mention of storms at the sites, though exact timing and intensity do remain at least somewhat less certain. This activity will lead to periods of reduced ceilings and visibilities into Friday morning, before gradually clearing late morning from northwest to southeast. Winds remain a bit breezy into the evening, though generally turning lighter as they eventually shift more northwesterly through Friday morning. However, could see stronger winds with any storms that pass through. Patchy fog following this activity, especially north, is possible in the morning as well, though would gradually dissipate after 12z. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Bury AVIATION...Bury
Hazardous weather outlook, Aug 29, 3:06 PM CDT, 1 hour 37 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 306 PM CDT Thu Aug 29 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-302015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 306 PM CDT Thu Aug 29 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Strong to severe storms are expected to move across the area this evening into early Friday morning. The main severe weather threat is expected this evening, mainly north of Highway 30 and west of Interstate 35. The primary hazards are damaging wind gusts and large hail with an outside threat of a tornado. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening into the overnight across portions of central Iowa.
In the hours before
Special weather statement, Aug 29, 4:03 PM CDT, 40 minutes before
Special Weather Statement National Weather Service Des Moines IA 403 PM CDT Thu Aug 29 2024 IAZ004-005-015-023-292215- Emmet-Kossuth-Palo Alto-Pocahontas- Including the cities of Estherville, Algona, Emmetsburg, Pocahontas, Laurens, Rolfe, Fonda, and Gilmore City 403 PM CDT Thu Aug 29 2024 ...Strong Thunderstorms Entering the Area with Gusty Winds... A line of thunderstorms is moving east southeast and will be affecting the area in the next 30 minutes to 1 hour. The line of storms may produce wind gusts of 40 to 50 mph, brief heavy downpours and occasional lightning. Though severe weather is not imminent, some of the storms may intensify during the evening hours. Be prepared for some severe weather potential this evening across the region. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 4:01 PM CDT | Severe Thunderstorm Warning | DMX | Crawford, Sac | 44 min |
| Aug 29, 6:46 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 29 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.